Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 7, NWS Sacramento, CA

February 21, 2005Colusa County, Sutter County, Yolo County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Feb 21, 2005, 3:15 PM PST for Colusa County, Sutter County, Yolo County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2005, 3:15 PM PST (23:15 UTC)
Expired
Feb 21, 2005, 4:00 PM PST
In force
45 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

Counties Colusa County, CA, Sutter County, CA, Yolo County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2005-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2005-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSTO 212318
SVRSTO
CAC011-101-113-220000-
/O.NEW.KSTO.SV.W.0007.050221T2315Z-050222T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
315 PM PST MON FEB 21 2005

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COLUSA COUNTY IN CALIFORNIA
  CENTRAL SUTTER COUNTY IN CALIFORNIA
  NORTHWESTERN YOLO COUNTY IN CALIFORNIA
  THIS INCLUDES THE CITY OF DUNNIGAN AND RUMSEY

* UNTIL 400 PM PST

* AT 312 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR DUNNIGAN...OR ABOUT 16 MILES EAST OF    
  RUMSEY...AND MOVING TO THE WEST-NORTHWEST AT 20 MPH. 

* THE SEVERE THUNDERSTORM WILL AFFECT DUNNIGAN THROUGH 330 PM AND 
  WILL BE NEAR RUMSEY BY 345 PM PST. LARGE HAIL AND DAMAGING 
  THUNDERSTORM WINDS ARE POSSIBLE WITH THIS STORM. SEVERE            
  THUNDERSTORMS CAN ALSO PRODUCE TORNADOES.  

LAT...LON 3871 12186 3895 12175 3901 12225 3894 12224
      3888 12236 3873 12222

$$

JHM
2 follow-up statements
000 
WWUS56 KSTO 212347
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
344 PM PST MON FEB 21 2005

CAC011-101-113-220000-
/O.CON.KSTO.SV.W.0007.000000T0000Z-050222T0000Z/
YOLO CA-COLUSA CA-SUTTER CA-
344 PM PST MON FEB 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM PST FOR
CENTRAL SUTTER...SOUTHEASTERN COLUSA AND NORTHWESTERN YOLO
COUNTIES...

AT 342 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM 9 MILES NORTHEAST OF RUMSEY...MOVING 
TO THE NORTH-NORTHWEST AT 20 MPH. LARGE HAIL AND DAMAGING 
THUNDERSTORM WINDS ARE STILL POSSIBLE. 

THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS. 
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. 

LAT...LON 3871 12186 3895 12175 3901 12225 3894 12224
      3888 12236 3873 12222

$$
JHM
000 
WWUS56 KSTO 212358
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
358 PM PST MON FEB 21 2005

CAC011-101-113-220008-
/O.EXP.KSTO.SV.W.0007.000000T0000Z-050222T0000Z/
YOLO CA-COLUSA CA-SUTTER CA-
358 PM PST MON FEB 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SUTTER...SOUTHEASTERN
COLUSA AND NORTHWESTERN YOLO COUNTIES EXPIRES AT 400 PM PST...

LAT...LON 3871 12186 3895 12175 3901 12225 3894 12224
      3888 12236 3873 12222

$$

JHM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 9:40 AM PST, 5 hours 35 minutes earlier.

Area forecast discussion, Feb 21, 9:40 AM PST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
940 AM PST MON FEB 21 2005

.DISCUSSION...
IR AND WATER VAPOR IMAGERY SHOW OCCLUDED FRONT AND MID LEVEL DRY
SLOT ROTATING INLAND ROUGHLY FROM SFO SWD. MAIN PROBLEM TODAY WILL
BE CONVECTION/THUNDER DEVELOPING IN THE MOIST AND UNSTABLE AIR
MASS...ESPECIALLY WITH DRY SLOT PROVIDING BREAKS IN THE CLOUDS
RESULTING IN SURFACE HEATING. 12Z MON ETA20 SHOWS INSTABILITY AXIS
FROM THE SAN JOAQUIN VLY NWD INTO THE CENTRAL SAC VLY. BULLS-EYE OF
CAPE AND LI FORECAST TO BE OVER OUR NRN SAN JOAQUIN VLY WITH VALUES
OVER 900 J/KG AND -4 LI THIS AFTN.

REX BLOCK OFF THE CA COAST FORECAST TO MOVE INLAND LATE TUE/WED...
BUT VORT MAX NEAR 33N/125W SHOULD ROTATE INLAND OVER CENTRAL CA
COAST THIS AFTN AND OVER THE SAN JOAQUIN VLY THIS EVENING. WILL
LIKELY KEEP HIGHEST POPS OVER OUR SRN ZONES DUE TO THESE FEATURES.
FOR THE SIERNEV...PCPN WILL BE MORE IN THE FORM OF SCATTERED SHOWERS
WITH MAINLY LIGHT ACCUMULATIONS PER WS-ETA QPF FORECAST...AND WILL
DROP SNOW ADVSRY THIS MORNING.

TUE AFTN STILL FORECAST TO BE UNSTABLE OVER OUR SRN ZONES AS
WELL...ALTHO NOT QUITE AS UNSTABLE AS THIS AFTN. WILL LIKELY ADD
CONVECTIVE CHANCES TO THE SRN PORTION OF OUR CWA FOR TUE AFTN IN THE
THIS AFTERNOONS FORECAST PACKAGE.

OMEGA-REX BLOCK PATTERN IS FORECAST TO DEVELOP OVER THE WRN STATES
ON WED...AND CONTINUE INTO FRI. THIS WILL MEAN KEEPING SOME WRAP
AROUND PCPN CHANCES GOING OVER THE SIERNEV. ON FRI AND SAT...WEAK
WESTERLIES ARE FORECAST TO DEVELOP AS A WEAK TROF APPROACHES THE PAC
NW. MOIST UPSLOPE FLOW FORECAST FOR THE SIERNEV WARRANTS KEEPING AT
LEAST A CHANCE OF LIGHT PCPN GOING...AND MAY ADD SOME POPS TO THE
FORECASTS FOR THE AFTN PACKAGE.

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Feb 21, 7:00 AM PST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST MON FEB 21 2005

CAZ013>019-063-064-066>069-221500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

SHOWERS WITH BRIEF MODERATE TO HEAVY PRECIPITATION WILL CONTINUE
THROUGHOUT THE DAY.  SNOW LEVELS ARE AROUND 6000 FEET TODAY. A SNOW
ADVISORY CONTINUES FOR THE NORTHERN SIERRA NEVADA. ISOLATED
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON FROM CHICO SOUTH.

* SNOW ADVISORY..............SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME EXCEPT FOR A SLIGHT
CHANCE OF THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

HS

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 1:47 PM PSTTornado WarningSTOSacramento, Sutter, Yolo43 min
Feb 21, 2:32 PM PSTSevere Thunderstorm WarningSTOColusa, Sutter, Yolo64 min
Feb 21, 2:44 PM PSTSevere Thunderstorm WarningSTONevada, Yuba46 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.